Alert archive / Maryland / Flash Flood Warnings in 2017

Flash Flood Warning 47, NWS Baltimore/Washington

August 18, 2017Calvert County, Charles County, Saint Mary's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 18, 2017, 7:36 PM EDT for Calvert County, Charles County, Saint Mary's County, Maryland. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2017, 7:36 PM EDT (23:36 UTC)
Expired
Aug 18, 2017, 11:30 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Calvert County, MD, Charles County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 98 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 10:43 PM EDTFLASH FLOOD1 N Morganza, MDROAD CLOSED AT 26407 MORGANZA TURNER RD DUE TO HIGH WATER
Aug 18, 10:50 PM EDTFLASH FLOOD2 Ene Loveville, MDROAD CLOSED AT INTERSECTION OF BISHOP RD AND LONE SPRUCE LN DUE TO HIGH WATER
Aug 18, 11:01 PM EDTFLASH FLOOD1 Ese Loveville, MDROAD CLOSED AT 24915 FRIENDSHIP SCHOOL RD DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 187 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

648 
WGUS51 KLWX 182336
FFWLWX
MDC009-017-037-190330-
/O.NEW.KLWX.FF.W.0047.170818T2336Z-170819T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
736 PM EDT FRI AUG 18 2017

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Northwestern St. Marys County in southern Maryland...
  Southeastern Calvert County in southern Maryland...
  South central Charles County in southern Maryland...

* Until 1130 PM EDT

* At 735 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the area. Up to two inches of rain have already 
  fallen in the past 45 minutes. Additional rainfall amounts of one 
  to two inches are possible over the next hour. Flash flooding is 
  expected to begin shortly.

* Some locations that may experience flooding include...
  Greenwell State Park, Saint Leonard Creek, Flag Harbor, Calvert
  Cliffs, Saint Leonard, Wicomico, Long Beach, Mechanicsville,
  Calvert Beach, Morganza, Tompkinsville, Hillville, Chaptico,
  Sandgates, Sotterley, Mount Victoria, Newburg, Swan Point, Maddox
  and Oakville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3840 7637 3829 7695 3839 7701 3849 7647

$$

BAJ
1 follow-up statement
459 
WGUS71 KLWX 190042
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
842 PM EDT FRI AUG 18 2017

MDC009-017-037-190330-
/O.CON.KLWX.FF.W.0047.000000T0000Z-170819T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Marys MD-Calvert MD-Charles MD-
842 PM EDT FRI AUG 18 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
NORTHWESTERN ST. MARYS...SOUTHEASTERN CALVERT AND SOUTH CENTRAL
CHARLES COUNTIES...

At 841 PM EDT, Doppler radar indicated up to four inches of rain 
have already fallen. An additional one to two tenths is expected 
through the rest of the evening. Flash flooding is expected to 
continue through the rest of the evening.

Some locations that will experience flooding include...
Greenwell State Park, Saint Leonard Creek, Flag Harbor, Calvert
Cliffs, Saint Leonard, Wicomico, Long Beach, Mechanicsville, Calvert
Beach, Morganza, Tompkinsville, Hillville, Chaptico, Sandgates,
Sotterley, Mount Victoria, Newburg, Swan Point, Maddox and Oakville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3840 7637 3829 7695 3839 7701 3849 7647

$$

BAJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:04 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 18, 3:04 PM EDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
304 PM EDT Fri Aug 18 2017

.SYNOPSIS...
A cold front will cross the region tonight. Surface high
pressure will build in Saturday, but an upper level disturbance
will cross the region Saturday night. A warm front will advance
back north across the region early next week, followed by a
strong cold front in the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis depicts the cold front entering western
West Virginia and western Pennsylvania, heading southeast.
Aloft, a broad trough covers the eastern and central US, with
several embedded shortwaves. One of these is located over West
Virginia at present and is heading east.

Ahead of these sources of lift, we have a truly soupy air mass,
with dew points in the mid 70s to around 80 widespread, and air
temperatures near to just above 90. This is resulting in CAPEs
estimated to be well in excess of 2000 J/kg. The associated
shortwave is helping increase shear to around 30 knots, with
areas near the Mason-Dixon expected to reach 35 knots.

Suffice it to say, we have a pretty good setup (as August goes)
for severe weather, and with the high PW's, flash flooding. Best
flash flood threat will depend on the front slowing and cells
starting to train later on, but any storm can produce some
extremely heavy rainfall rates given the high CAPE and high
available moisture. Watches for severe and flash flooding
extend west to near the Blue Ridge, but an isolated instance
early west of there is not impossible. However, best odds are
near the I-95 corridor on east to the bay as storms intensify
and tap into the excessive CAPE and moisture. Timing looks
primed with late aft/early evening for most of the region, and
while CAPE should diminish this evening, cells may continue to
regenerate well into the evening as the front slows, which is
why the flash flood watch extends to 2 AM.

Besides all of that, heat remains a concern until the storms
reach the area, and the heat advisory remains in effect. It may
be cancelled early as the storms cool the region down by early
evening.

Later tonight, front will slowly but surely clear us out storm-
wise, but moisture may be slow to dwindle, with patchy fog
possible. Lows will be a bit cooler than last night, with 60s
and low 70s expected.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Other than patchy fog, Saturday should start out tranquil with
some sun. Humidity will be lower, though temperatures will only
be a few degrees less than today. However, potent upper level
trough will move into the region late in the day and at night,
and it appears enough moisture will remain to result in isolated
showers and t-storms late in the day into the evening.

High pressure dominates Sunday for the most part, with
temperatures expected to drop a bit further once again - the
most comfortable day of the weekend. However, warm front will
start poking back north late in the day and at night, and that
may result in a return risk of showers in central VA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure will move offshore Monday and settle into
Tuesday, allowing for southerly flow to settle over our area.
Moisture advection could enhance diurnally driven showers and
thunderstorms Monday and Tuesday afternoon/evening. An upper
trough and strong cold front will approach from the northwest on
Tuesday night into Wednesday, bringing additional chance of
showers and thunderstorms on Wednesday. The front should move
across on Wednesday night with a high pressure returning
Thursday into Friday.

High temperatures Monday through Wednesday will be in the mid
to upper 80s in Northern Maryland... to low 90s in Central
Virginia at times... and 70s at higher elevations... highs in
the 70s and 80s Thursday and Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Primary TAF concern next few hours will be potential for gusty
thunderstorms with brief IFR cigs and vis moving across the
terminals. Tried to peg timing as best as possible in TAFs but
still some uncertainty exists.

Overnight, more rural spots, including MRB and CHO, could see
patchy fog development. Otherwise, expecting VFR Saturday,
though an isolated shower or t-storm is possible late. Mainly
VFR again Sunday with high pressure dominant.

VFR conditions expected Monday into Wednesday, with periods of
sub-VFR conditions mainly Monday and Tuesday afternoon/evening
and Wednesday due to possible showers and thunderstorms.

&&

.MARINE...
SCA in effect through the evening for southerly channeling and
approaching t-storms. Special Marine Warnings are likely over
the next several hours as strong storms move in with approaching
cold front. Then, expect northerly channeling overnight, so SCA
continues for main channel until early morning. For balance of
Saturday, should be sub SCA, but an isolated gusty t-storm is
possible late in the day as an upper trough moves on through.
Returning to tranquil conditions Sunday.

Mainly dry conditions expected Monday into Wednesday, with
periods of showers and thunderstorms possibly developing Monday
and Tuesday afternoon/evening and Wednesday. Wind gusts are
expected to stay below the small craft advisory threshold.

&&

.HYDROLOGY...
Wet antecedant conditions combined with very high PW's and
potential for training storms have prompted us to issue a flash
flood watch for eastern half to two thirds of CWA. Biggest risk
is Maryland near bay and the urban centers. Storms may continue
to train well into the evening, so have watch going until 2AM.

&&

.TIDES/COASTAL FLOODING...
Southerly flow will continue to cause elevated water levels
through tonight. CFA for St. Mary's through tonight, and may
need to add other sensitive sites of Annapolis and DC Southwest
Waterfront for next cycle tonight. Will need to watch the less
sensitve sites as well as Baltimore also touched in the last
high tide cycle.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Saturday for DCZ001.
     Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Saturday for MDZ004>006-011-
     013-014-016>018-503>508.
     Heat Advisory until 8 PM EDT this evening for MDZ011-013-014-
     016-504-506.
     Coastal Flood Advisory until 3 AM EDT Saturday for MDZ017.
VA...Flash Flood Watch until 2 AM EDT Saturday for VAZ039-040-
     050>057-501-502-505-506.
     Heat Advisory until 8 PM EDT this evening for VAZ052>057.
WV...None.
MARINE...Small Craft Advisory until 9 AM EDT Saturday for ANZ531>534-
     537-539>541-543.
     Small Craft Advisory until 1 AM EDT Saturday for ANZ530-535-
     536-538-542.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...IMR/RCM
MARINE...IMR/RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Aug 18, 4:32 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
432 PM EDT Fri Aug 18 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-192045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
432 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 9 PM. Thunderstorms
across the area will be capable of producing locally damaging
wind gusts and large hail.

A Flash Flood Watch is in effect until 2 AM. Isolated flash
flooding is possible due to locally heavy downpours from training
thunderstorms.

A Heat Advisory is in effect until 8 PM for the Washington and
Baltimore Metropolitan areas as well as portions of the Virginia
Piedmont. Heat indices around 105 degrees are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter networks are activiated through this evening. Please
report severe weather and flooding to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-192045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
432 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 9 PM for portions
of northern and central Maryland and northern Virginia. Thunderstorms
across the area will be capable of producing locally damaging
wind gusts and large hail.

A Flash Flood Watch is in effect until 2 AM for the Washington
and Baltimore metropolitan areas. Isolated flash flooding is
possible due to locally heavy downpours from training
thunderstorms.

A Heat Advisory is in effect until 8 PM for portions of central
Maryland and the Virginia Piedmont close to Interstate 95. Heat
indices around 105 degrees are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter networks are activiated through this evening. Please
report severe weather and flooding to the National Weather
Service.

In the hours before

Local storm report, Aug 18, 7:05 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
705 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     MARINE TSTM WIND 2 ESE EASTPORT          38.96N  76.45W
08/18/2017  M40 MPH          ANZ532             MD   BUOY

&&

EVENT NUMBER LWX1702831

DH
Local storm report, Aug 18, 7:06 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
706 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     MARINE TSTM WIND 5 E DARES BEACH         38.56N  76.41W
08/18/2017  M45 MPH          ANZ533             MD   BUOY

&&

EVENT NUMBER LWX1702832

DH
Local storm report, Aug 18, 7:18 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
718 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     1 N CARROLL             39.29N  76.67W
08/18/2017                   BALTIMORE CITY     MD   PUBLIC

            SEVERAL LARGE TREES AND LIMBS DOWN IN THE 400 BLOCK OF
            NORTH HILTON STREET.

&&

EVENT NUMBER LWX1702833

DH
Local storm report, Aug 18, 7:22 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
722 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     FLASH FLOOD      1 N NATIONAL ZOO        38.94N  77.05W
08/18/2017                   DISTRICT OF COLUMB DC   FIRE DEPT/RESCUE

            WATER RESCUE FOR VAN TRAPPED IN HIGH WATER NEAR
            INTERSECTION OF TILDEN STREET NORTHWEST AND BEACH DRIVE
            NORTHWEST.

&&

EVENT NUMBER LWX1702834

DH
Local storm report, Aug 18, 7:25 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
725 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     MARINE TSTM WIND 1 NE SWAN POINT         38.31N  76.93W
08/18/2017  M49 MPH          CHARLES            MD   BUOY

&&

EVENT NUMBER LWX1702835

DH
Local storm report, Aug 18, 7:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
731 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     2 NNW BOWIE             38.99N  76.75W
08/18/2017                   PRINCE GEORGES     MD   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF OLD CHAPEL ROAD AND
            WALDORF WAY.

&&

EVENT NUMBER LWX1702836

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:42 AM EDTHeat AdvisoryLWXAnne Arundel, Baltimore, Charles, Howard, Montgomery, Prince George's and 1 more15 hr
Aug 18, 10:58 AM EDTCoastal Flood AdvisoryLWXAnne Arundel, Saint Mary's19 hr
Aug 18, 12:35 PM EDTFlash Flood WatchLWXAnne Arundel, Baltimore, Calvert, Carroll, Charles, Frederick and 6 more8 hr
Aug 18, 4:35 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford55 min
Aug 18, 5:07 PM EDTFlash Flood WarningLWXBaltimore, Howard, City of Baltimore3 hr
Aug 18, 5:10 PM EDTFlash Flood WarningLWXHarford4 hr
Aug 18, 5:14 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Harford, Howard, City of Baltimore91 min
Aug 18, 5:29 PM EDTSevere Thunderstorm WarningLWXCharles46 min
Aug 18, 5:32 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Montgomery, Prince George's73 min
Aug 18, 5:59 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Prince George's, Saint Mary's46 min
Aug 18, 6:34 PM EDTFlash Flood WarningLWXMontgomery, Prince George's3 hr
Aug 18, 6:42 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Saint Mary's63 min
Aug 18, 7:14 PM EDTFlash Flood WarningLWXHarford3 hr
Aug 18, 7:51 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Saint Mary's84 min

Nearby

Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.